The Downside of Clomid
Inexpensive and Effective
Clomid (clomiphene citrate) is an inexpensive and effective oral treatment for ovulatory disorders. But as with any medication, it can cause side effects. Most people do just fine on the drug and even when there are side effects, these are easy to treat--in most cases.
Careful and Thorough
Clomid has received a great deal of careful, thorough testing with lots of women participants, so by now, it's safe to say that these side effects are quite well documented. Here are the most common side effects seen with Clomid:
*Enlarged ovaries—seen in 13.6% of all cases
*Hot flashes—in 10.4%
*Pain or bloating in the abdomen or pelvis—5.5%
*Nausea or vomiting—2.2%
* Heavy menstrual periods or spotting in between periods—1.3%
There are other, less common side effects and these have a greater potential for danger. If you should experience any of the following, call your physician for advice:
*Intense stomach pain
*Signs of allergic reaction, for instance, sudden rash, itching, hives, difficulty breathing or swallowing, wheezing, swelling.
Another danger is ovarian hyperstimulation syndrome (OHSS). This condition is characterized by enlarged ovaries and poses a great health risk. If not treated with care, the ovaries could rupture. Symptoms of OHSS include nausea, vomiting, diarrhea, weight gain, stomach pain or enlargement. If you should have any of these symptoms, call your doctor.
Rarest of the Rare
There are some rare side effects that are seen in less than 1% of all patients on Clomid. Sometimes, the connection to Clomid isn't very clear, and it's possible that the symptoms are arising from a reaction to a different medication taken during the same time period as the Clomid. Among these rarer symptoms are:
You may or may not experience any of the symptoms listed in this article. Doctors aren't able to predict which patients will or won't have a bad reaction or a side effect from Clomid. If you're not sure about a symptom you experience while taking this medication, the prudent thing to do is to contact your physician for advice.